The first study attempting to quantify the impact of eyelid application of Latisse (bimatoprost 0.03 percent, Allergan) on periorbital fat is under way, its lead investigator said at the Cosmetic Surgery Forum.
Las Vegas - The first study attempting to quantify the impact of eyelid application of Latisse (bimatoprost 0.03 percent, Allergan) on periorbital fat is under way, its lead investigator said at the Cosmetic Surgery Forum, held here.
“Prostaglandin-associated periorbitopathy (PAP) is a hot topic in ophthalmology research right now,” says Anupam Jayaram, M.D., a third-year resident in the department of ophthalmology at Northwestern University Feinberg School of Medicine, Chicago.
With Lumigan (bimatoprost 0.01 percent, Allergan) being a first-line treatment for open-angle glaucoma, “It’s been well-documented that administering this eye drop into the eye causes an effect called PAP, basically an appearance of a sunken-in orbit (Filippopoulos T, Paula JS, Torun N, et al. Ophthal Plast Reconstr Surg. 2008;24(4):302-307).”
Creating new problems?
The genesis for the current study came from the question of whether administering bimatoprost to the eyelid would produce the same effect, Dr. Jayaram says.
“There are currently no studies in the literature that examine what would happen with the administration of this drug onto the skin; namely, the eyelid surface,” she says.
Aesthetically, she says, “One thing that’s been noted is that the administration of bimatoprost topically to the ocular surface for glaucoma causes an involution of dermatochalasis, a condition usually solved by surgical blepharoplasty. Some patients are reporting that their current dermatochalasis is resolving with the administration of this drug. It is perhaps something that could be looked into further. But typically, changes noted from the administration of bimatoprost are not cosmetically favorable.”
While patients may experience a decrease in the amount of redundant eyelid skin, “Patients tend to describe the changes as the appearance of tired or sunken-in eyes. Though the product may be solving one problem, it is perhaps creating other problems,” Dr. Jayaram says.
Although Dr. Jayaram declined to release specific study details, she says the protocol includes patients who have been using or recently began using Latisse for eyelash growth.
“Patients may not necessarily be coming back with complaints about their eyes,” she says. Rather, to track any impacts of bimatoprost in a standardized, prospective fashion, investigators are using serial measurements of eyelid position, as well as photographs, exophthalmometry and subjective reporting of changes.
Along with measuring the degree of any periorbital changes, researchers hope to glean information about the time of onset of such changes, according to Dr. Jayaram. In 2011, the Food and Drug Administration required Allergan to add a warning regarding deepening of the eyelid sulcus to Lumigan’s label. Latisse, however, currently carries no such warning.
Challenges that researchers face in such studies include patient compliance. In this regard, “Study instructions, as well as medication instructions, recommend once-nightly application of the product to the upper eyelid only,” Dr. Jayaram says. Although patients receive regular reminders about these instructions, “It’s still impossible to know exactly what they’re doing at home with the drug - for example, how much of it is actually getting to the skin, versus the eyeball. These factors are difficult to control for but would be important to note for the study” if possible, she says.
As for a study completion date, Dr. Jayaram has not yet set one because she wants to accrue as many patients as possible to maximize the quantitative value of the study’s results. But already, she has begun setting up additional study arms for the future.
Specifically, she said that based on current glaucoma case reports, “The effects of bimatoprost upon the eyelid reverse themselves rather quickly upon discontinuation of the drug. Some case reports have suggested resolution of effects within six week after discontinuation of Lumigan. We will be investigating whether reversal of effects after discontinuation of Latisse is similar.”
Disclosures: Dr. Jayaram reported no relevant financial interests.